WebMD Logo Icon
WebMD Connect to Care helps you find services to manage your health. When you purchase any of these services, WebMD may receive a fee. WebMD does not endorse any product, service or treatment referred to on this page. X

Vaping-Related Illness: How To Catch Symptoms Before It's Too Late

By  Michael LoRe
There are some common symptoms of EVALI, including persistent cough, chest pain, and shortness of breath.

As vaping and e-cigarettes have grown in popularity in recent years, so has e-cigarette or vaping product use-associated lung injury (EVALI).

More than 2,600 users have been hospitalized due to EVALI and 60 users have died with a common trend in those cases being the usage of THC/marijuana-containing products, where Vitamin E acetate was present. Vitamin E acetate is a sticky substance used as an additive to dilute the oil. When inhaled Vitamin E acetate can stick to lung tissue resulting in injury or illness.

Here's everything you need to know about vaping-related illness and how to catch symptoms before it's too late.

Symptoms include:

  • Persistent cough
  • Chest pain
  • Shortness of breath
  • Some users may even experience diarrhea, vomiting, nausea and fatigue before any breathing problems develop.

Symptoms typically develop several days after use, though in some cases they may take weeks to surface. In severe cases, patients may become seriously ill with acute respiratory failure that requires intubation, which assists with breathing.

"It's important to see a doctor once these symptoms start and to discuss the use of vaping products as this disease may be hard to distinguish from an infection," says Dr. Elizabeth Silver, managing director of the Poison Control Center at the University of Kansas Health System. "Most patients will gradually improve over several days to weeks after they stop vaping, while some may unfortunately still progress and require a higher level of care which includes hospitalization."

While many of the early symptoms of vaping-related illness resemble those of the flu, users need to be diligent with their care, including immediately stopping vaping while consulting a doctor.

Dr. Neil Schachter, a pulmonologist at Mount Sinai Hospital in New York City, says patients must be honest and upfront with their doctors regarding symptoms and vaping use, especially during flu season.

"Treatment for the flu and EVALI are very different and you want to ensure the doctor has the information to make the correct diagnosis," says Dr. Schachter. "Treatment for the flu is usually with anti-virals like Tamiflu to shorten the illness and antibiotics to treat secondary bronchitis and pneumonia. While this can help the flu, it has not been useful for EVALI. Steroids both in oral and intravenous form have been effective for EVALI, but can decrease our immune response to fight the flu."